Profile picture for user hope
sheila k. Caregiver

Husband seems to be having some focus, or memory problem...Surgery 8-13-2012, home yesterday...

I am very concerned, trying to get my husband independent as possible, get his list of meds, color code times, and he is to show me before taking. This am, started to check meds, when I questioned his dose of lasix, long story short, took the wrong dose and did not even realize, argued he took the right dose. OK, finally he listened.

So, later, I said I was going to change his dressing, went downstairs to get something, when I came back, he is sitting there, with the fan on, no mask, no wahing for 3 min prior, no sterile gloves,,,,,,,,I freaked out. I and the nurses have been doing this everyday, mask, hands being washed, tried to stress sterile technique inside out, and he did this!!!!!! What do think I can do, he seems to be regressing. Also started having diarrhea, Not sure what is going on. Sees the doc tuesday....

Thanks, very worried!!!!!!

Profile picture for user ThomasMartin
Thomas M.

Good morning! I am sorry that you are having so much trouble. Your husband is very fortunate to have you there with him. Although some med could be contributing to the problem, also know that since his blood flow has been restored, all functions, including brain functions, will improve. Everything in his body has been starved for oxygen and nutrition and now things are more normal, but it still takes time to recover. I hope for the sake of both of you that this lapse it temporary. There are often bumps in the road after LVAD surgery - mine was a systemic infection - even though I was very careful, wore gloves, didn't bathe or shower, etc. It landed me back in the hospital. Take a deep breath and try to relax. Read Romans 5:3-5. Thanks

Profile picture for user hope
sheila k.

I feel a little better with your input. I have thought it might be his meds, although, not much cnage, more decreases in dosage than anything else. Just seem as though, he is not able to retain what has just been said. You are right, it will take a while. But he was not exactly this way pre op, and ef was 8%......Go figure. I am also hoping this is short term.. Thanks again for listening and giving sound advice.....

Will let you know how it goes in a few weeks, sees the docs in am.

Profile picture for user dawnchristensen
DAWN C.

Hi Hope! Sounds like your first week at home has been trying! Although MyLVAD cannot give you medical advice, we would like to help you by giving you some things to think about and some questions to ask at your visit with your LVAD coordinators. Your husband is 3 weeks post op and with the changes that the pump produces in his body there are bound to be big differences from before surgery to now.

Although everyone is different after surgery, and short term memory issues are common in LVAD recipients after implant, you need to discuss the memory issues with your LVAD team. There are many complications associated with LVAD surgery and you need to make sure the team is exploring the possibility before it is just written off as a common occurrence. Questions to ask include: 1. Is there a reason for his short term memory issues? 2. Should we be doing tests to make sure there aren't any other causes of the memory issues? 3. What is the plan if he continues to have memory issues?

Of course if the memory issues turn into difficulty speaking, weakness in one side, or severe headache, you will need to call 911 immediately!

We hope this helps! Please let us know if there is any other information that we can provide on the website to help make your life with the LVAD easier.

Sincerely,

Dawn.

Profile picture for user hope
sheila k.

Dawn,

Thanks for giving me your feedback. I have thought those same things, and I will let the lvad team know in the am. He seems to be ok at times and then, he just does not seem to focus, will let you know what they say.

I know it is overwhelming. It is for me, and I am not him. I just don't know if this is his way of coping, sort of shuting down, when he feels overwhelmed. But you are right, this should not be long term,it would mean long term care, since I will have to look at getting some real help, and, it defeats the purpose of why he had the lvad to begin with.

Profile picture for user hope
sheila k.

This is a message for Dawn, talked with the team today, will most likely order ct to make sure all is ok. Evidently, during his practice, he must have disconnected both power source in the hospital. I will feel better, just to make sure all is fine. At least, for now, he seems on track. The only thing is, he is already scheduled for right heart cath next week. The lvad team could not tell me why. Not that long since surgery. Initially, it was 3 months. He is also part of a stem cell study. I am hoping that is the reason.

Profile picture for user Jojo
Nancy N.

Hi Hope, I have heard the same thing that short term memory loss or confusion is common post-op. My dad had his surgery 2 days after your husbands. He is still in ICU and gets confused at times. Its a lot for all to take in. He will be going to rehab for OT & PT for a few weeks starting tomorrow. OT looks at cognition, including STM loss. Would it be possible for nursing to order your husband OT home health, even if its just for an eval? Has his diarrhea stopped too? Take care of yourself in all this as well.

Profile picture for user hope
sheila k.

Jojo,

You are right. It is sometimes from different surroundings, loss of time, and the surgery itself. My husband has always been the kind that liked to have his way, and if not, would start yelling. Well, that has not changed. I guess that might be a good sign. Diarrhea has stopped, and I think the bedsore is getting better. He goes for a Right Heart Cath on Monday. A little concerned, and asked the lvad nurse to call r/e why so soon. Good Luck with your dad. It is not easy. But you stay positive, and in the long run, you know you are doing the best you can. What options do we have, when you see someone you love be so sick.

Take care, will look for an update on your dad. We just have to hang in there!!

Profile picture for user little21
Lou Ann K.

Hi Hope, I hope all is well. My husband had the LVAD put in a year ago. He is still week, but we ecourage hm to go outside ad ejoy the weather and I take him out on weekly outings. He still has memory issues but he also had several strokes before he got his LVAD which does not help. I put Garry on a routine, same one everyday. He now can take his meds, but I have to put them in the week long pill box, and he is given little chores to get his mind working. He sometimes gets confused, but we work through that for the day. It can be so frustrating, but he has good days and his bad. He will improve as he heals. I am very firm with him about what he can do for his cares, and he does feels helpless sometimes, but for him to be safe, I have to be firm with him. I believe it will get better as it has for me. Hang in there, and be firm yet loving.

Profile picture for user hope
sheila k.

Hey Little, I think your encouragement to be firm in a loving sort of way is exactly what I have started to do. He is content to watch the cooking show can tell me all these recipes, but gives me the wrong dose of lasix. I have put index cards in baggies with his pills, to learn what he is taking and the dose. I gave him some little jobs to do today, since he too is limited with what he can do. Told him he has to help some. Trying to make him realize he has to do what he can for himself. I do not have any one to care for him, and, no one knows how long we are here. So, I want him to be indepent and able to care for himself. I admire you, for this is the hardest thing to do, caring for someone with an Lvad and all that can happen. Your life changes totally, and need to be prepared for anything. Thanks for your advise. Take care!